Louisiana, 2010Lightning Strike in Louisiana, August 13, 2010
August 13, 2010 · NWS LCH · 1 event in 1 county or zone
Scattered thunderstorms across southwest Louisiana during the afternoon hours on August 13 produced a lightning strike that started a large oil fire in Jefferson Davis Parish.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms across southwest Louisiana during the afternoon hours on August 13 produced a lightning strike that started a large oil fire in Jefferson Davis Parish.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 13, 12:44 PM CST, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 13, 12:44 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
144 PM CDT FRI AUG 13 2010
.DISCUSSION...
FOR 18Z TAF ISSUANCE.
&&
.AVIATION...
REGIONAL 88DS SHOW THAT MAJORITY OF THE CONVECTION ASSOCIATED
WITH THE REMNANTS OF TD5 CONTINUE TO FLARE UP OVER THE ERN ZONES
EARLY THIS AFTERNOON...IN CLOSER PROXIMITY TO THE REMNANT LOW
WHICH IS LOCATED OVER SRN MS. MEANWHILE RIDGING ALOFT OVER THE
SWRN CONUS APPEARS TO BE EXERTING ENOUGH OF AN INFLUENCE TO KEEP
MUCH IF ANY CONVECTION FROM DEVELOPING OVER THE WRN 1/2 OF THE
AREA. THEREFORE TEMPO GROUPS FOR SHRA/TSRA HAVE BEEN INCLUDED FOR
AT LEAST THE EARLY/MIDDLE PART OF THE AFTERNOON AT KARA/KLFT/KAEX
WHILE ONLY A VICINITY MENTION IS INCLUDED AT KLCH/KBPT. MOST
CONVECTION SHOULD DIE OFF WITH SUNSET WITH VFR CONDITIONS EXPECTED
ATTM...THIS COULD CHANGE WITH LATER TAF ISSUANCES DEPENDING ON
WHICH SITES GET RAIN TODAY. REMNANT LOW PROGGED TO DRIFT TO THE NE
THROUGH TOMORROW BUT COULD REMAIN CLOSE ENOUGH TO SPARK SOME
SHOWERS OVER THE ERN ZONES TOMORROW SO VCSH HAS BEEN INCLUDED FOR
THIS TIME FRAME AT THE 3 ERN SITES.
25
&&
.PREV DISCUSSION... /ISSUED 1133 AM CDT FRI AUG 13 2010/
DISCUSSION...
UPDATED MOST SENSIBLE WEATHER GRIDS BASED ON LATEST SFC/RADAR/SATELLITE
OBSERVATIONS. BIGGEST CHANGES WERE MADE TO EAST CENTRAL LOUISIANA...WHERE
PERSISTENT CLOUD COVER HAS/WILL HOLD DOWN TEMPERATURES. POP/WX GRIDS
WERE ALSO ADJUSTED TO INCREASE RAIN CHANCES IN THIS AREA...BUT OTHERWISE
THE RANGE OF A SLIGHT CHANCE OVER THE TEXAS LAKES TO LIKELY OVER EASTERN
ZONES STILL LOOKS VALID.
13
PREV DISCUSSION... /ISSUED 645 AM CDT FRI AUG 13 2010/
AVIATION...
SFC LOW EAST OF NEW HAS STORMS OVER EAST CENTRAL LOUISIANA MOVING
TOWARDS THE WEST AND INTO AEX AREA OF OPERATIONS WHILE DOWN AT THE
COAST STORMS ARE MOVING TOWARDS THE EAST NORTHEAST. THIS GENERAL
OVER ALL MOVE WILL CONTINUE AS LONG AS THE SFC LOW HANGS AROUND TO
THE EAST. CEILINGS WILL DROP IN THE VCNTY OF STORMS. STORMS WILL
INCREASE IN AREA COVERAGE THRU THE DAY.
PREV DISCUSSION... /ISSUED 303 AM CDT FRI AUG 13 2010/
DISCUSSION...WATER VAPOR SHOWS AREA OF SUBSIDENCE MOVING INTO THE
NORTHWEST GULF WHICH HAS QUICKLY DISSIPATED SHOWER AND THUNDERSTORM
ACTIVITY DURING THE EARLY EVENING. ENERGY ROTATING AROUND UPPER
ANTICYCLONE OVER THE SE STATES WILL SLIGHTLY ENHANCE SHOWER AND
THUNDERSTORM ACTIVITY TODAY ESPECIALLY OVER EASTERN AREAS. CHANCE
POPS FOR TODAY LOOKS GOOD FOR MOST AREA...WILL CARRY SLIGHT CHANCE
OVER SE TX LAKES REGION. WILL MAINTAIN A SIMILAR POP FORECAST FOR
SATURDAY. AFTER SATURDAY...POPS FORECAST BECOMES CHALLENGING. WHILE
CORE OF UPPER ANTICYCLNE SHIFTS WESTWARD...MODELS CONTINUE TO
MEANDER REMNANTS OF TD5 OVER THE SOUTHEAST STATES. FOR NOW...THINK
THAT SCATTERED DIURNAL THUNDERSTORMS SHOULD CONTINUE THROUGH MUCH OF
NEXT WEEK. THEREFORE...NO SIGNIFICANT ADJUSTMENTS TO CURRENT POP
FORECAST EXPECTED. FOR TODAY...MAXIMUM HEAT INDICIES SHOULD BE
BETWEEN 100 AND 105 OVER MOST OF THE AREA. A FEW SPOTS MAY EXCEEED
THIS...BUT DO NOT EXPECT HEAT ADVISORY CRITERIA TO BE REACHED.
MARINE...HIGH PRESSURE WILL GRADUALLY BUILD OVER THE GULF THROUGH
THE WEEKEND. THIS COMBINED WITH THE REMNANTS OF TD5 WILL MAINTAIN
SOUTHWESTERLY FLOW ALONG WITH SCATTERED SHOWER AND THUNDERSTORM
ACTIVITY. GFS AND ECMWF SHIFT THESE REMNANTS WESTWARD EARLY NEXT
WEEK. THIS MAY ENHANCE GRADIENT AND PRODUCE MORE NUMEROUS SHOWERS
AND STORMS BY THE MIDDLE OF NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 94 79 95 79 95 / 40 20 20 10 30
KBPT 94 79 95 79 95 / 30 20 20 10 30
KAEX 91 77 98 77 97 / 40 20 30 10 30
KLFT 93 79 94 79 95 / 60 30 40 10 40
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 13, 2:37 AM CST, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
337 AM CDT FRI AUG 13 2010
GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-140845-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
337 AM CDT FRI AUG 13 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY ACROSS
ACADIANA. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS
THE REMAINDER OF SOUTHWEST LOUISIANA AND SOUTHEAST TEXAS. LOCALLY
HEAVY RAIN AND FREQUENT LIGHTNING CAN BE EXPECTED WITH SOME
STORMS...BUT NO SEVERE WEATHER IS EXPECTED AT THIS TIME.
MAXIMUM HEAT INDICES WILL RANGE FROM 100 TO 107 TODAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED DAILY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
THROUGH THE MIDDLE OF NEXT WEEK. ALSO...HEAT INDICIES THIS WEEKEND
MAY APPROACH 110 ESPECIALLY ACROSS PARTS OF SOUTHEAST TEXAS.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Lightning, Jefferson Davis
- When
- August 13, 2:15 PM CST
- Where
- Jefferson Davis County, 2.25 mi S of Jennings
- Property damage
- $250,000
- Reported by
- Broadcast Media
- Coordinates
- 30.188, -92.673
KPLC-TV and Jennings Daily News reported lightning struck three large oil storage tanks at the intersection of Highway 26 and Highway 1126 south of Jennings and set them on fire. Three fire departments responded and put out the blaze.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Heavy Rain in South Carolina, August 13, 20101 death · $27,000 · 61 kt wind · 10 events
- Flash Flooding and Flooding in Wisconsin, August 13 to 19, 2010$3.9 million · 1 in hail · 44 events
- Heat in Arkansas, August 13, 20101 death · 1 event
- Heat in Tennessee, August 13, 20101 death · 1 event
- Flash Flooding and Damaging Winds in Mississippi, August 13 to 14, 2010$1.4 million · 57 kt wind · 14 events
- Flooding in Iowa, August 13 to 24, 2010$1.5 million · 5 events
- Flooding and Damaging Winds in Minnesota, August 13 to 14, 2010$1.1 million · 70 kt wind · 11 events
- Hail and Damaging Winds in Kansas, August 13, 2010$424,000 · 1.25 in hail · 29 events
- Damaging Winds and Lightning Strikes in Georgia, August 13, 2010$849,000 · 56 kt wind · 9 events
- Tornado and Hail in Minnesota, August 13, 20101 injured · $370,000 · EF0 · 15 events
- Tornadoes and Flooding in Minnesota, August 13 to 14, 2010$136,000 · EF1 · 15 events
- Flash Flooding and Damaging Winds in Iowa, August 13 to 14, 2010$240,000 · 61 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257899.